So you’ve had your first chemotherapy treatment.
That first night, when you came home and carried the sick bucket around with you everywhere, it’s never going to be as bad as that again.
On the other hand it is going to get much, much worse. Believe me, throwing up is the least of your worries.
Tomorrow you are going to wake up (after waking up at least three times during the night) with a raging thirst and splitting headache, feeling as though you could eat your body weight in pastries. That will be the steroids.
Somewhere between your stomach and lower bowel will feel like a test site for nuclear fission. You will call the hospital about it. They will say you have tablets for this. It is normal.
The resultant energy will send you out of the house, striding with great purpose, confidence even, as you march with your son to school. People will stop and marvel at you, how well you look, how well you seem to be coping.
This is not going to last.
From memory you have about five days, exactly the duration of your steroid-dose. Then it gets interesting.
Far from bounding with energy, you will wake up on the sixth morning feeling as though cartoon characters have come in the night with baseball bats and used your limbs for batting practice. Fatigue, the crush and the snivel of it, will be in everything you do.
The six inches you need to stretch for the phone is suddenly too much for you. People have stopped waving on the school run. Yes, you do look good curled up.
It’s a good job you found those Frasier reruns (watch out for the ski-chalet one).
You know by now I have no advice to give you. Except to say: notice how addicted you have become to that Joni Mitchell cover you like so much, with the line about going and staying with it. Well, that is going to become a touchstone.
You won’t be able to go near it for months afterwards without weeping. But you know all this already.
(They take Frasier off during Cheltenham Festival week, by the way. It’s going to annoy you).
It’s probably best to get out of the house while you can.
As ever with fondest regards,